New Mexico, 2022Flash Flood in New Mexico, August 19, 2022
August 19, 2022 · NWS EPZ · 1 event in 1 county or zone
Monsoonal moisture remained over southern New Mexico as a weak upper trough was lifting out of southern Arizona. Numerous showers and thunderstorms developed over the higher terrain of the Gila region which brought flash flooding to the Monticello area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoonal moisture remained over southern New Mexico as a weak upper trough was lifting out of southern Arizona. Numerous showers and thunderstorms developed over the higher terrain of the Gila region which brought flash flooding to the Monticello area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 19, 5:01 PM MST, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 19, 5:01 PM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
601 PM MDT Fri Aug 19 2022
.AVIATION...00Z TAF CYCLE
Chance for TSRA through the rest of this evening and early
overnight, bcmg NUM and widespread AOB 06Z and after. Expect
+TSRA, lowering CIGS, BKN010-030, and VIS 3SM or less. Winds east
AOB 10KTs, but VRB15G30KTs in TSRA. Scattered RA with embedded TSRA
and potential MVFR CIGS continue into much of the rest of the
morning hours, then another round of predominantly TSRA across
terminals after 18Z on Saturday.
&&
.PREV DISCUSSION...234 PM MDT Fri Aug 19 2022...
.SYNOPSIS...
Heavy rain and flooding will be a threat through at least Sunday
morning as deep moisture from the tropical remnants that moved
through midweek return. The heaviest rains are expected north and
west, but due to recent heavy rains, all areas will be susceptible
to flooding. Drier air slowly moves in through the work week but
storm chances, although less than this weekend, will continue each
day. Temperatures will start out much below normal but warm back
to near normal by weeks end.
&&
.SHORT TERM...Tonight and Saturday...
The residual abundant moisture brought in by the passing tropical
wave several days ago, remains in place over the region as deep
southerly flow over our region keeps it spinning over. That
cyclonic feature has slowly churned west, and is not situated over
northern Sonora. Currently low pressure is dropping in from Great
Basin, to arrive from the NW over the Four Corners region late
tonight. This feature will help to induce the old low to our SW to
move back our way, spinning more moisture and dynamic up over the
heart of our CWFA late this evening and overnight. As the upper
trough nears towards the morning hours we should see that
feature's dynamics begin to increase shower and storm development
over the Gila, and northern zones across Sierra and into Otero
counties through the early morning hours.
Models show the hours between midnight and late afternoon Saturday
as the as the bullseye for the most widespread and heaviest rain
across our CWFA. On the low end we have 0.75 to 0.90" of rain over
the Bootheel and parts of the SW Deserts. Most of the rest of our
forecast area has at least 1.5" with 2-3" forecast over our northern
and eastern lowland zones, and our mountain zones. Over time the
models have migrated the footprint of the heaviest expected rain to
the eastern areas.
Through the Saturday daytime period the upper trough will be
translating east. As the associated dynamics begins to focus over
the NE area of our CWFA, we expect diminishing precipitation
coverage and intensity over our SW zones. With the abundant clouds
in place temperatures will be well below normal with M70s to L80s.
&&
.LONG TERM...
(Saturday night through next Thursday)
For at least Sat night through at least Sun there will be some
influence from the upper trough which will be crossing the area in
the short term periods. Feature will be a little more subtle, but
likely still enough in a very moist environment to keep at least
scattered showers and some thunderstorms going. NBM pops were
pretty high, mainly in the 60%+ range which is much higher than
the MAV or MET, through Sunday which looks good given the
environment. Sunday morning lows will be in the 60s for the
lowlands with 50s in the mountains. Expect some afternoon clearing
Sunday which will allow highs to get into the upper 70s to mid
80s.
For the remainder of the period, there will be a transition to a
broad upper high building around the Four Corners region which
will slowly start to decrease the moisture available. GFS is more
aggressive with bringing in dry air with the northeast flow while
the EC is keeping a fair amount of moisture around through the
week. Even with the northeast flow, can usually trigger mountain
storms which move southwest through the late afternoon and
evening, so kept mention of storms through the week. Temperatures
will be warming up as well with highs over the lowlands
approaching 90 degrees by Wed/Thu. If the drier GFS verifies,
wouldn't be surprised to see highs in the lower to mid 90s.
&&
.AVIATION...hr period, ranging from wide-scale VFR to scattered areas of MVFR
and IFR due to increasing coverage of scattered to numerous rain
showers and thunderstorms with heavy rain producing very low CIGs
and VSBY. Generally mostly cloudy through the period with skies
SCT030-050 BKN070-090 OVC150-180 with VSBY P6SM and WX ISO to SCT
SHRA and ISO TSRA. Expect conditions to deteriorate through the
evening hours, aft 03Z with increasing coverage of SHRA and TSRA,
bcmg NUM and widespread. SKY conditions will bcmg FEW-SCT010-030,
SCT- BKN030-050, BKN- OVC050-080. VSBY down to <1SM in rainshafts.
&&
.FIRE WEATHER...
A quite moist weather pattern continue across all of the forecast
area, keeping fire weather concerns at a minimum. This weeks
tropical wave passage brought a fairly healthy round of scattered
rain to the region, and much more rain is expected today, tonight,
and Saturday. An upper trough will pass west to east across the
region and drag deeper tropical moisture over the region beginning
this evening. Much of the area will be heavy rain with broad-scale
totals near 0.75" and high-end amounts of 2-3" over the next 214 hrs.
With already saturated soils from a wet August (and past few days),
widespread flooding risks are expected. Burn scar areas will be even
more sensitive to these bands of heavy rain. Min RH through the
weekend is 50-70 percent with poor to good vent rates.
There will be some minor drying Sunday through mid-week, as the
system exits the region and drags some of the deeper moisture out.
However it will still be very monsoon-like with more than adequate
moisture to keep the region under a daily pattern of afternoon and
evening showers and storms, with elevated RH, and generally light to
moderate winds.
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 69 80 65 84 / 90 80 80 60
Sierra Blanca 64 75 63 77 / 70 90 90 70
Las Cruces 67 78 63 82 / 100 90 80 60
Alamogordo 64 75 62 81 / 90 100 80 60
Cloudcroft 48 54 46 59 / 90 100 90 80
Truth or Consequences 64 73 61 80 / 100 100 70 60
Silver City 60 68 58 74 / 100 100 70 70
Deming 65 77 62 80 / 90 90 80 70
Lordsburg 65 74 63 78 / 90 90 80 70
West El Paso Metro 68 79 64 83 / 90 80 80 60
Dell City 67 78 65 82 / 80 90 80 70
Fort Hancock 67 80 65 83 / 70 90 90 70
Loma Linda 62 72 60 76 / 90 90 90 70
Fabens 67 80 65 82 / 90 80 80 70
Santa Teresa 66 78 63 81 / 90 80 80 60
White Sands HQ 67 77 65 81 / 90 100 80 70
Jornada Range 65 75 63 80 / 100 100 80 60
Hatch 65 76 62 80 / 100 100 80 60
Columbus 66 78 63 79 / 90 80 80 60
Orogrande 65 75 63 79 / 90 90 80 60
Mayhill 54 66 52 70 / 90 100 80 80
Mescalero 54 63 51 70 / 90 100 80 80
Timberon 51 63 50 68 / 90 100 90 80
Winston 59 67 57 73 / 90 100 70 70
Hillsboro 62 74 60 78 / 90 90 70 70
Spaceport 64 74 61 79 / 100 100 80 60
Lake Roberts 57 67 54 76 / 90 100 70 70
Hurley 62 74 60 79 / 100 90 70 70
Cliff 61 74 57 80 / 90 100 70 70
Mule Creek 61 68 56 75 / 100 100 70 70
Faywood 63 73 61 77 / 90 100 70 70
Animas 64 75 62 78 / 80 80 80 80
Hachita 64 74 61 77 / 80 80 80 70
Antelope Wells 62 75 61 77 / 80 80 80 70
Cloverdale 60 68 58 71 / 80 80 80 80
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flood Watch through late Saturday night for NMZ401>417.
TX...Flood Watch through late Saturday night for TXZ418>424.
&&
99/99/99
Hazardous weather outlook, Aug 19, 11:19 AM MST, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1219 PM MDT Fri Aug 19 2022
NMZ401>417-TXZ418>424-201830-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1219 PM MDT Fri Aug 19 2022
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
Deep, deep moisture will combine with moderate daytime instability
for isolated to scattered afternoon showers and thunderstorms. Wet
ground from recent rains and heavy rainfall will result in local
areas of flash flooding. This evening and overnight a disturbance
will move over the region allowing for increasing rainfall
coverage and intensity. This is expected to result in areal
flooding across the region. Flooding along area rivers is also
possible with this scenario.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
We continue the heavy rain event through Saturday, with flooding
potential continuing moderate across the region. The system
responsible for the increase rain potential across the area will
exit the region late Saturday. We will slight reductions in
moisture, instability, and dynamics as we move into early next
week. However we look to keep plenty of moisture to act as fuel
for continued daily rounds of showers and thunderstorms...
although their coverage should be decreasing. Due to expected
soggy conditions from this weekends heavy rain, the flood
potential, although less likely over any area, will continue.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to stay vigilant today through Saturday
for heavy rain and flooding. Please be quick to call the NWS
office with reports of heavy rain, rainfall totals, and observed
flooding.
Flash Flood, Sierra
- When
- August 19, 6:20 PM MST to 8:00 PM MST
- Where
- Sierra County, 0.69 mi N of Placita to 0.57 mi E of Monticello
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.380, -107.430
Several videos from a spotter as well as verbal confirmation of flash flooding near Highway 142.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Alabama, August 19, 20221 death · $4,000 · 2 events
- Damaging Wind in Idaho, August 19, 2022$500,000 · 1 event
- Flash Flooding and Hail in Iowa, August 19, 2022$20,000 · 3 in hail · 20 events
- Flash Flooding in South Carolina, August 19, 2022$36,000 · 5 events
- Flash Flooding and Flood in Arizona, August 19 to 20, 2022$15,000 · 12 events
- Flash Flood and Hail in Iowa, August 19, 20221.5 in hail · 10 events
- Damaging Winds in Georgia, August 19 to 20, 2022$1,000 · 52 kt wind · 9 events
- Hail and Damaging Winds in Georgia, August 19, 20221 in hail · 7 events
- Damaging Winds and Lightning Strike in South Carolina, August 19, 2022$1,000 · 50 kt wind · 6 events
- Flash Flooding in Arizona, August 19, 20224 events
- Hail and Damaging Wind in Nebraska, August 19, 20221.25 in hail · 4 events
- Flash Flooding and Debris Flow in Kentucky, August 19 to 20, 20224 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053273.